Main Article Content

Abstract

Tenofovir is a potent antiretroviral agent that has been in clinical use for the treatment of HIV and chronic hepatitis B virus infection. Fanconi syndrome is a rare complication occurring in <0.1% of HIV patients treated with Tenofovir. Fanconi syndrome is a defect of the renal proximal tubule leading to malabsorption of various electrolytes and substances that are usually absorbed by the proximal tubule. It is diagnosed by decreased urine output, polydipsia, hypokalemia, hypophosphatemia, and hyperchloremic (non-anion-gap) metabolic acidosis. Here we present two cases of acute kidney injury with features of Fanconi syndrome due to Tenofovir reported in the Adverse Drug Reaction (ADR) monitoring centre of Government Medical College Kozhikode. Both the patients showed clinical improvement on changing the treatment from Tenofovir combination to Abacavir combination regimen. The purpose of this case report is to recommend that patients receiving Tenofovir combination regimen should be screened for renal functions and electrolyte balance from the start of therapy and periodically monitored for atleast a year.


Tenofovir is a nucleotide reverse transcriptase inhibitor, approved by US Food and Drug Administration for the treatment of human immunodeficiency virus (HIV) infection,in combination with other antiretroviral agents and Hepatitis B infection in adults.[1] Tenofovir is generally well tolerated by patients and has an excellent safety record. However, there are reports of rare episodes of acute renal failure and Fanconi syndrome with the use of Tenofovir and hence caution should be exercised when using this drug in patients with pre-existing renal disease.[1,2] Fanconi syndrome is a generalized defect in proximal renal tubule transport involving amino acids, bicarbonate, glucose, potassium, phosphate, uric acid and proteins leading to malabsorption of these molecules. The clinical presentation includes polydipsia, polyuria, dehydration, and osteomalacia.[3] This syndrome can be an inherited condition or acquired due to outdated tetracyclines, or drugs like cisplatin, gentamicin, tenofovir and valproic acid.[4,5,6] Here, we report two cases of Fanconi syndrome which was probably induced by Tenofovir.


This is a case of a known but rare complication of tenofovir. Also, as a part of pharmacovigilance Programme of India all known/unknown, frequent/rare, serious/known serious adverse effects have to be reported by the healthcare professionals and by the patients to the ADR Monitoring Center.


Hence, we followed up the cases reported by the physicians, so that the patients receiving this combination can be screened for renal functions and electrolyte balance from the start of therapy and monitored during the first year. This will ensure an early detection and management of the Adverse Drug Reactions (ADR).


A high degree of suspicion is to be kept for this rare syndrome while prescribing the drug tenofovir.

Article Details

How to Cite
Noufira Poomakoth, Laila K.V., & Shilpa Kadangal. (2024). Tenofovir Induced Fanconi Syndrome - A Case Report. Journal of Evolution of Medical and Dental Sciences, 13(4), 92–94. https://doi.org/10.14260/jemds.v13i4.607

References

  1. Flexner CW. Antiretroviral Agents and treatment of HIV infection. In: Brunton LL, Hilal-Dandan R, Knollmann BC, eds. Goodman & Gilman’s: the pharmacological basis of therapeutics. 13th edn. New York, NY: McGraw-Hill Education 2017.
  2. Liatsou E, Tatouli I, Mpozikas A, et al. Tenofovir-induced fanconi syndrome presenting with life-threatening hypokalemia: review of the literature and recommendations for early detection. J Clin Med 2023;12(22):7178.
  3. Conti F, Vitale G, Cursaro C, et al. Tenofovir-induced Fanconi syndrome in a patient with chronic hepatitis B monoinfection. Ann Hepatol 2016;15(2):273-6.
  4. Kapadia J, Shah S, Desai C, et al. Tenofovir induced Fanconi syndrome: A possible pharmacokinetic interaction. Indian J Pharmacol 2013;45(2):191-2.
  5. Keefe P, Bokhari SRA. Fanconi Syndrome. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing 2024.
  6. Hall AM, Bass P, Unwin RJ. Drug-induced renal Fanconi syndrome. QJM Int J Med 2014;107(4):261-9.
  7. Verhelst D, Monge M, Meynard JL, et al. Fanconi syndrome and renal failure induced by tenofovir: a first case report. Am J Kidney Dis 2002;40(6):1331-3.
  8. Joseph AC, Sanalkumar KB, Bharathan CS, et al. Adverse effect profile of tenofovir disoproxil fumarate in HIV positive patients - a prospective study. J Evolution Med Dent Sci 2016;5(31):1659-62.
  9. Harrison HE. The Fanconi syndrome. Journal of Chronic Diseases 1958;7(4):346-55.
  10. Wassner C, Bradley N, Lee Y. A review and clinical understanding of tenofovir: tenofovir disoproxil fumarate versus tenofovir alafenamide. Journal of the International Association of Providers of AIDS Care (JIAPAC) 2020;19.
  11. Jiang SX, Duncan J, Ko HH. Acquired fanconi syndrome from tenofovir treatment in a patient with hepatitis B. Case Reports Hepatol 2023;2023:6158407.
  12. Joshi M, Clark B, Lee TA. Fanconi syndrome in patients with human immunodeficiency virus treated with tenofovir-based antiretroviral therapy: a systematic literature review. Ann Pharmacother 2023:10600280231206703.